Flash Flood, Elko
- When
- July 24, 12:45 PM PST to 1:30 PM PST
- Where
- Elko County, 6 mi W of Montello to 6 mi S of Montello
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.270, -114.316
Heavy rainfall from thunderstorms over the mountains west and north of Montello filled already saturated dry washes leading into Montello. This resulted in 1 to 3 feet of water running along the roadway through town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Heavy rainfall from thunderstorms over the mountains west and north of Montello filled already saturated dry washes leading into Montello. This resulted in 1 to 3 feet of water running along the roadway through town. Some homes had their basements flooded. The southbound shoulder of State Highway 233 was washed out for about 1 mile. Several gravel roads were partially washed out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 24, 12:37 PM PST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 137 PM PDT TUE JUL 24 2012 .SYNOPSIS...MONSOONAL MOISTURE WILL PUSH EASTWARD TONIGHT AS HIGH PRESSURE BUILDS OVER THE GREAT BASIN. THIS WILL ALLOW HOT AND DRY CONDITIONS TO RETURN TO NEVADA FOR THE REMAINDER OF THE WORK WEEK STRAIGHT THROUGH THE WEEKEND. && .SHORT TERM...TUESDAY NIGHT THROUGH THURSDAY. WEAKENING MID-LEVEL CIRCULATION IS COMBINING WITH ANOMALOUS PWAT VALUES NEAR AN INCH ACROSS NORTHEASTERN NEVADA TO PRODUCE ISOLATED SOAKING RAINS THIS AFTERNOON. CORFIDI VECTORS ARE LESS THAN 10KTS...SO SOME LUCKY AREA WILL GET UPWARDS TO .50" OF RAIN...BUT OVERALL COVERAGE IS LOW. THUNDERSTORMS WILL QUICKLY DISSIPATE THIS EVENING AFTER 02Z AS DAYTIME HEATING IS LOST AND DRIER AIR QUICKLY PUSHES INTO THE REGION. ON WEDNESDAY 500MB RIDGE AXIS BUILDS OVER THE GREAT BASIN...WITH WESTERLY FLOW AT THE SURFACE. THIS WILL QUICKLY DRY US OUT WITH PWAT VALUES DROPPING BELOW .5". THE ONLY CHANCE FOR ANY SORT OF CONVECTION WILL BE ACROSS NORTHERN ELKO COUNTY AROUND THE JARBIDGE WILDERNESS...WHERE A DRY STORM OR TWO COULD BE POSSIBLE. ELSEWHERE IS WILL BE MOSTLY SUNNY WITH HIGHS REACHING BACK INTO THE 90S. ON THURSDAY THE 500MB RIDGE SHIFTS SLOWLY EASTWARD IN RESPONSE TO A TROUGH OFF THE PACIFIC NORTHWEST COAST. THIS WILL ALLOW FOR A BREEZY DAY AS 500MB PRESSURE GRADIENT INCREASES...ALLOWING FOR STRONGER WINDS TO MIX DOWN TO THE SURFACE. WIND GUSTS WILL MOSTLY REMAIN BELOW 30 MPH. HIGHS WILL REACH INTO THE MID-90S WITH DEWPOINTS CRASHING BACK DOWN INTO THE LOW 20S...RETURNING US TO DRY...DRY...DRY CONDITIONS. .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. QUIET...DRY WEATHER FOR NEVADA THROUGHOUT THE LONG TERM FORECAST. SYNOPTIC PATTERN ACROSS NORTH AMERICA CHANGES VERY LITTLE...WITH STRONG STAGNANT UPPER HIGH OVER THE SOUTHERN PLAINS AND WEAK TROUGHING CAMPING OUT OVER THE PAC NW. THIS PLACES THE GREAT BASIN IN DRY AND UNEVENTFUL SW FLOW THROUGH AT LEAST NEXT TUESDAY. 12Z GFS SOLUTION IS ESPECIALLY DRY...WITH PRECIPITABLE WATER FALLING WELL BELOW 0.25 INCH ACROSS MUCH OF THE CWA NEXT WEEKEND. WILL BE HARD PRESSED TO GET CUMULUS MUCH LESS ANY RAINFALL. NO PRECIPITATION IN THE FORECAST THROUGH NEXT TUESDAY. 12Z ECMWF DOES SUGGEST MONSOON MOISTURE MAY SEEP INTO SE ZONES/WHITE PINE COUNTY BY NEXT TUESDAY...BUT WITH GFS STAYING DRY ADDED NO POPS IN THE GRIDS FOR NOW. SEASONABLY HOT AFTERNOONS IN THE LOWER/MID 90S. DRY AIR WILL ALLOW FOR DECENT RADIATIONAL COOLING AT NIGHT WITH LOWS IN THE LOWER/MID 50S. BT && .AVIATION...SCT -SHRA/-TSRA THROUGH 03Z WED WITH THE HIGHEST COVERAGE ACROSS ELKO COUNTY. STRONGEST STORMS WILL PRODUCE +RN...WITH ASSOCIATED MVFR/IFR CIGS/VIS. SOME STORMS WILL PRODUCE WIND GUSTS TO 45 KTS...WITH KEKO/KENV MOST LIKELY TO BE IMPACTED. LESS COVERAGE AT KWMC/KELY AND WILL CARRY ONLY VCTS. DRIER AIR WILL KEEP KTPH DRY. ALL CONVECTION WILL DECREASE RAPIDLY AFTER SUNSET. MUCH DRIER AIR AT ALL SITES WED...WITH ONLY AN ISOLATED CB ON THE HIGHER TERRAIN NE OF KEKO. BT && .FIRE WEATHER...THIS AFTERNOON WILL BE THE LAST OF THIS MONSOON SURGE AS DRIER SOUTHWEST FLOW REESTABLISHES ITSELF OVER NEVADA. BY TOMORROW MINIMUM R.H. VALUES WILL DROP BACK INTO THE LOW TEENS AGAIN...WITH THE ONLY THREAT FOR CONVECTION OCCURRING IN THE NORTHERN SECTIONS OF FWZ 469/470...ACROSS EXTREME NORTHERN ELKO COUNTY. ONLY EXPECTING 5-10 STRIKES AT MOST TOMORROW. FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND THE REGION WILL BE SANDWICHED BETWEEN THE 4-CORNERS HIGH AND A PACIFIC TROUGH. THIS WILL LEAD TO DRY SOUTHWEST FLOW OVER THE AREA WITH THE NEXT MONSOON SURGE AT LEAST A WEEK AWAY. NO CRITICAL FIRE WX CONDITIONS ARE EXPECTED AT THIS TIME...ALBEIT IT WILL BE BREEZY EACH AFTERNOON WITH GUSTS AROUND 20MPH AND MINIMUM R.H. VALUES DOWN INTO THE LOW TEENS. && .LKN WATCHES/WARNINGS/ADVISORIES... NONE. && 95/95/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 831 AM PDT TUE JUL 24 2012 NVZ031-033>035-038-039-250145- NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY- SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY- 831 AM PDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA AND NORTHEAST NEVADA. .DAY ONE...TODAY AND TONIGHT. ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NEVADA TODAY. STORMS ARE EXPECTED TO BE STRONGEST ACROSS ELKO AND WHITE PINE COUNTIES...WITH DRIER AIR BEGINNING TO MOVE INTO CENTRAL AND WESTERN NEVADA. THE BIGGEST THREAT FROM THUNDERSTORMS TODAY WILL BE LOCALIZED HEAVY RAIN...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE.
The Salt Lake City radar (KMTX), 156 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390787.